Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 90, NWS La Crosse, WI

September 3, 2005Dodge County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Sep 3, 2005, 5:54 PM CDT for Dodge County, Minnesota. It was in force for 53 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 3, 2005, 5:54 PM CDT (22:54 UTC)
Expired
Sep 3, 2005, 6:47 PM CDT
In force
53 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

County Dodge County, MN

The radar

The Minneapolis radar (KMPX), 106 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 3, 6:05 PM CDTTSTM WND GST 65West Concord, MN
Sep 3, 6:17 PM CDTTSTM WND GST 60Dodge Center, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 3, 5:30 PM CDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.9 hours before the alert went out and 331 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2005-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2005-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2051 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 032254
SVRARX
MNC039-040000-
/O.NEW.KARX.SV.W.0090.050903T2254Z-050904T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
554 PM CDT SAT SEP 3 2005

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DODGE COUNTY IN SOUTHEAST MINNESOTA

* UNTIL 700 PM CDT

* AT 554 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
  THUNDERSTORM PRODUCING LARGE HAIL...AND DAMAGING WINDS 9 MILES
  NORTHWEST OF WEST CONCORD...OR ABOUT 12 MILES NORTHEAST OF
  OWATONNA. THE SEVERE THUNDERSTORM WAS MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WEST CONCORD AND COUNTY ROADS 20 AND 5 AROUND 605 PM...
  HIGHWAY 14 AND COUNTY 5 AND CLAREMONT AROUND 610 PM...
  BERNE AND COUNTY ROADS 3 AND 6 AROUND 615 PM...
  WASIOJA AND HIGHWAY 57 AND 570TH STREET AROUND 620 PM...
  KASSON AND MANTORVILLE AROUND 625 PM...

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL...
AND DAMAGING WINDS AROUND 70 MPH. FOR YOUR PROTECTION...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS AND STAY
AWAY FROM WINDOWS.

LAT...LON 4419 9269 4418 9302 4385 9303 4387 9269

$$

RABERDING
4 follow-up statements
000 
WWUS53 KARX 032307
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
607 PM CDT SAT SEP 3 2005

MNC039-040000-
/O.CON.KARX.SV.W.0090.000000T0000Z-050904T0000Z/
DODGE MN-
607 PM CDT SAT SEP 3 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM 
FOR DODGE COUNTY...

WEATHER SPOTTERS REPORTED 60 TO 65 MPH WINDS IN WEST CONCORD AT 
605 PM.

AT 607 PM...NATIONAL WEATHER SERVICE RADAR DETECTED A LINE OF SEVERE
THUNDERSTORMS PRODUCING DAMAGING WINDS AROUND 60 MPH EXTENDING FROM
17 MILES NORTH OF MANTORVILLE TO 14 MILES NORTH OF ALBERT LEA. THE
SEVERE STORMS WERE MOVING SOUTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORMS WILL BE NEAR...
  COUNTY ROADS 3 AND 6 AND COUNTY ROADS 5 AND 6 AROUND 615 PM...
  BERNE AND WASIOJA AROUND 620 PM...
  MANTORVILLE AND GRAVES LANDING FIELD AROUND 625 PM...
  HAYFIELD AND KASSON AROUND 630 PM...
  OSLO AND COUNTY ROADS 6 AND 15 AROUND 640 PM...

TAKE COVER IN A BASEMENT OR IN AN INTERIOR ROOM ON THE LOWEST FLOOR
AND STAY AWAY FROM WINDOWS

LAT...LON 4419 9269 4418 9303 4385 9303 4387 9269

$$

MW
000 
WWUS53 KARX 032322
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
621 PM CDT SAT SEP 3 2005

MNC039-040000-
/O.CON.KARX.SV.W.0090.000000T0000Z-050904T0000Z/
DODGE MN-
622 PM CDT SAT SEP 3 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM 
FOR DODGE COUNTY...

AT 617 PM...WEATHER SPOTTERS REPORTED 50 MPH WINDS AT KASSON...AND
60 MPH WINDS JUST WEST OF DODGE CENTER.  PEA SIZE HAIL WAS ALSO 
REPORTED IN CLAREMONT.

AT 622 PM...NATIONAL WEATHER SERVICE RADAR DETECTED A LINE OF SEVERE
THUNDERSTORMS PRODUCING DAMAGING WINDS AROUND 60 MPH EXTENDING FROM
13 MILES NORTH OF MANTORVILLE TO 5 MILES SOUTH OF DODGE CENTER. THE
SEVERE STORMS WERE MOVING SOUTHEAST AT 40 MPH.

THE SEVERE THUNDERSTORMS WILL BE NEAR...
  HIGHWAY 30 AND COUNTY 15 AROUND 630 PM...

PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

TAKE COVER IN A BASEMENT OR IN AN INTERIOR ROOM ON THE LOWEST FLOOR
AND STAY AWAY FROM WINDOWS

LAT...LON 4419 9269 4418 9303 4385 9303 4387 9269

$$

MW
000 
WWUS53 KARX 032332
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
632 PM CDT SAT SEP 3 2005

MNC039-040000-
/O.CON.KARX.SV.W.0090.000000T0000Z-050904T0000Z/
DODGE MN-
632 PM CDT SAT SEP 3 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM 
FOR DODGE COUNTY...

AT 632 PM...NATIONAL WEATHER SERVICE RADAR DETECTED A LINE OF SEVERE
THUNDERSTORMS PRODUCING DAMAGING WINDS AROUND 60 MPH EXTENDING FROM
10 MILES NORTH OF MANTORVILLE TO 6 MILES SOUTH OF DODGE CENTER. THE 
STORMS WERE MOVING SOUTHEAST AT 35 MPH.

THE SEVERE THUNDERSTORMS WILL BE NEAR...
  OSLO AND HIGHWAY 30 AND COUNTY 15 AROUND 640 PM...

TAKE COVER IN A BASEMENT OR IN AN INTERIOR ROOM ON THE LOWEST FLOOR
AND STAY AWAY FROM WINDOWS

LAT...LON 4419 9269 4418 9303 4385 9303 4387 9269

$$

MW
000 
WWUS53 KARX 032347
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
647 PM CDT SAT SEP 3 2005

MNC039-032357-
/O.CAN.KARX.SV.W.0090.000000T0000Z-050904T0000Z/
DODGE MN-
647 PM CDT SAT SEP 3 2005

...THE SEVERE THUNDERSTORM WARNING FOR DODGE COUNTY HAS BEEN
CANCELLED...

THE LINE OF THUNDERSTORMS HAS MOVED SOUTH AND EAST OF DODGE COUNTY. 
IMMINENT SEVERE WEATHER IS NO LONGER A THREAT. THEREFORE...THE 
SEVERE THUNDERSTORM WARNING FOR DODGE COUNTY HAS BEEN CANCELLED.

TO CALL YOUR SEVERE WEATHER REPORT DIRECTLY INTO THE NATIONAL WEATHER
SERVICE DIAL 6 0 8 7 8 2 1 8 9 4.

LAT...LON 4419 9269 4418 9303 4385 9303 4387 9269

$$

MW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 2:56 PM CDT, 2 hours 58 minutes earlier.

Area forecast discussion, Sep 3, 2:56 PM CDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
256 PM CDT SAT SEP 3 2005

.SHORT TERM...TONIGHT THROUGH TUESDAY

FORECAST FOCUS IS ON RAIN CHANCES TONIGHT INTO SUNDAY...AND AGAIN ON
TUESDAY. WARMER TEMPERATURES ALSO OF INTEREST.

19Z SURFACE ANALYSIS SHOWS HIGH PRESSURE EXTENDING NORTH-SOUTH FROM
ONTARIO DOWN ACROSS WI INTO IL. VISIBLE SATELLITE IMAGERY SHOWING
AN IMPRESSIVE CONVECTIVE COMPLEX ACROSS CENTRAL MN...AND A SEVERE
THUNDERSTORM WATCH HAS JUST BEEN ISSUED. THIS COMPLEX DEVELOPED
OVER ND LAST NIGHT ON THE NOSE OF THE BEST ELEVATED MOISTURE
TRANSPORT/CONVERGENCE...AND HAS SURVIVED NEARLY 24 HOURS FEEDING
OFF THIS SAME SUPPORT.  REGIONAL RADAR LOOPS SHOW THIS CONVECTION
NORTH OF A LINE FROM OWATONNA TO LAKE CITY TO MONDOVI AT 230 PM.
SOUTH AND EAST PORTIONS HAVE WEAKENED...BUT WESTERN AREAS ARE
RAMPING UP AGAIN WHERE THE BEST FORCING SUPPORT REMAINS.

12Z 03SEP05 MODEL SOLUTIONS IN REASONABLE AGREEMENT WITH THE MASS
FIELDS...AND EVEN THE QPF...ALTHOUGH NONE HAVE A PARTICULARLY GOOD
HANDLE ON THE CURRENT CONVECTIVE ACTIVITY.  GFS IN PARTICULAR SEEMS
TO BE OVER-DOING THE MCV DEVELOPING WITH THIS ACTION...AND MAY HAVE
A BIT TOO MUCH QPF.  LEANING MORE TOWARD THE NAM.

SHOWERS AND THUNDERSTORMS TO CONTINUE TO REGENERATE THROUGH THE
EVENING OVER WESTERN MN WHERE THE BEST MOISTURE TRANSPORT...
INSTABILITY...AND SHEAR REMAIN FOCUSED.  THIS SUPPORT DOES TRANSLATE
EAST TOWARD THE FORECAST AREA TONIGHT...AND STEERING FACTORS WOULD
FOCUS OVER OUR AREA.  AS SUCH...HAVE RAISED POPS AND WORDING INTO
THE CATEGORICAL RANGE.  CANNOT COMPLETELY RULE OUT THE POTENTIAL FOR
SOME MARGINALLY SEVERE HAIL AND WIND...BUT DEEP MOISTURE SUPPORT IS
LACKING.  FORECAST SOUNDINGS CONFIRM THE LACK OF DEEP MOISTURE...BUT
THIS DRY AIR MAY ASSIST A WIND THREAT.  CURRENT WATCH BOX IS JUST
WEST/NORTH OF THE FORECAST AREA...AND RUNS THROUGH 9 PM. PREVIOUS
FORECASTER ALSO NOTED THE POTENTIAL FOR SOME STORM TRAINING...AS
THE ANCHOR POINT OF THE FORCING/DEVELOPMENT AREA LIES PERPENDICULAR
TO THE EXPECTED STORM PROPAGATION.  SOME LOCALIZED HEAVIER AMOUNTS
ARE POSSIBLE IN NORTHWEST TO SOUTHEAST FASHION SOMEWHERE ALONG THE
MISSISSIPPI RIVER VALLEY REGION.

EXPECT THE CONVECTIVE COMPLEX TO SHIFT EAST INTO WI/IL BY MORNING...
TAKING THE RAIN THREAT SLOWLY WITH IT.  UPPER RIDGE THEN BUILDS AHEAD
OF THE NEXT SHORT WAVE. SOUTHERLY WINDS INCREASE AGAIN IN ADVANCE OF
THIS SYSTEM..AND THIS SHOULD HELP TEMPERATURES TO WARM NICELY. EXPECT
TEMPERATURES TO GET ABOVE NORMAL FOR SUNDAY AND MONDAY...AND THIS WAS
HANDLED IN THE PREVIOUS FORECAST.

LOW PRESSURE AREA ASSOCIATED WITH THE NEXT SHORT WAVE TROUGH WILL
DEEPEN OVER ND BY MONDAY...AND THIS LOW WILL MOVE NORTHEAST INTO
WESTERN ONTARIO MONDAY NIGHT.  COLD FRONT TRAILING THE LOW...ALONG
WITH A LOBE OF THE SHORT WAVE TROUGH AND MOISTURE TRANSPORT INTO
THE BOUNDARY...SHOULD RESULT IN A LINE OF CONVECTION ALONG THE
FRONT.  FRONT SHOULD MARCH EAST THROUGH THE AREA TUESDAY.

.LONG TERM...TUESDAY NIGHT THROUGH NEXT SATURDAY

MEDIUM RANGE MODELS ARE AT ODDS AT MID WEEK...WITH SOME SOLUTIONS
FAVORING A WEAKER AND FURTHER NORTH SOLUTION...WHICH HANGS THE
FRONTAL BOUNDARY UP OVER NORTHERN IL AND IA TUESDAY NIGHT THROUGH
THURSDAY...WHILE OTHER SOLUTIONS DRIVING THE FRONT FURTHER SOUTH.
WITH THE AREA UNDER THE MEAN UPPER RIDGE AXIS...THE WEAKER AND
FURTHER NORTH SOLUTION HAS SOME MERIT...BUT MORE MEMBERS POINT TO A
FURTHER SOUTH SOLUTION.  FOR NOW HAVE NOT MADE TOO MANY CHANGES IN
THE EXTENDED PERIOD...BUT STARTED TO BRIDGE THE GAP WITH THE
ALIGNMENT OF SOME OF THE GRIDDED FIELDS.  THIS WILL BEAR WATCHING IN
THE COMING DAYS.

RETURN FLOW AS A STRONGER SHORT WAVE MOVES ACROSS THE INTERMOUNTAIN
WEST FOR THE LAST HALF OF THE WEEK SHOULD RESULT IN A CHANCE FOR
MORE CONVECTION BY FRIDAY.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

MW
Hazardous weather outlook, Sep 3, 5:26 AM CDT, 12 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
526 AM CDT SAT SEP 3 2005

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-041100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
526 AM CDT SAT SEP 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST AND WEST CENTRAL
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A WARM FRONT SHIFTING NORTH THROUGH MINNESOTA WILL PROVIDE FOR
ACTIVE WEATHER OVERNIGHT. SHOWERS AND THUNDERSTORMS COULD OCCUR ALONG
THE FRONT IN CENTRAL MINNESOTA TODAY...HOWEVER A LARGER COMPLEX OF
THUNDERSTORMS IS EXPECTED TO DEVELOP OVER EASTERN MINNESOTA NEAR
MINNEAPOLIS BY MID-EVENING. THUNDERSTORMS ARE EXPECTED TO THEN MOVE
AND DEVELOP SOUTHEAST...INTO SOUTHEASTERN MINNESOTA AND WESTERN
WISCONSIN AFTER 9 PM TONIGHT. ALTHOUGH THE MOST FAVORABLE INSTABILITY
AND WIND SHEAR FOR SEVERE STORMS IS CLOSER TO MINNEAPOLIS...A FEW
STORMS AFFECTING AREAS NORTHWEST OF A LINE FROM AUSTIN MINNESOTA TO
LA CROSSE WISCONSIN...TO MARSHFIELD...COULD BE SEVERE. THE MAIN
THREATS ARE LARGE HAIL AND DAMAGING WINDS. AREAS SOUTH OF THAT LINE
COULD SEE STORMS...HOWEVER THE MAIN THREAT WOULD BE HEAVY RAIN.

THIS COMPLEX MAY HOLD NEARLY STATIONARY FOR A NUMBER OF HOURS...
REGENERATING THUNDERSTORMS ALONG A BROAD LINE CENTERED ON THE
MISSISSIPPI RIVER. THIS MEANS MANY STORMS COULD AFFECT THE SAME
AREA...POSING A HEAVY RAINFALL THREAT...RESULTING IN LOCALIZED
FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MORE SCATTERED STORMS WILL BE POSSIBLE TUESDAY WHEN A COLD FRONT
MOVES INTO THE AREA.  THIS FRONT COULD STALL ACROSS THE AREA
PROVIDING THUNDERSTORMS WEDNESDAY AS WELL. IT STILL REMAINS TOO
EARLY TO DETERMINE THE SEVERE POTENTIAL WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LOOKING LIKELY TONIGHT...BETWEEN 9 PM AND
2 AM...ACROSS SOUTHEAST MINNESOTA AND WESTERN WISCONSIN. MOST
LIKELY SPOTTERS NEAR AND NORTH OF I-90 WOULD BE CALLED UPON.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

BAUMGARDT

In the hours before

Special weather statement, Sep 3, 5:33 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
0533 PM CDT SAT SEP 03 2005

WIZ041-053-054-061-040200-
CRAWFORD-GRANT-LA CROSSE-VERNON

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
765 IN EFFECT UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING AREAS

IN IOWA THIS WATCH INCLUDES 8 COUNTIES

IN NORTH CENTRAL IOWA

FLOYD                 MITCHELL

IN NORTHEAST IOWA

ALLAMAKEE             CHICKASAW             CLAYTON
FAYETTE               HOWARD                WINNESHIEK

IN MINNESOTA THIS WATCH INCLUDES 7 COUNTIES

IN SOUTHEAST MINNESOTA

DODGE                 FILLMORE              HOUSTON
MOWER                 OLMSTED               WABASHA
WINONA

IN WISCONSIN THIS WATCH INCLUDES 4 COUNTIES

IN SOUTHWEST WISCONSIN

CRAWFORD              GRANT                 VERNON

IN WEST CENTRAL WISCONSIN

LA CROSSE

THIS INCLUDES THE CITIES OF...AUSTIN...CALEDONIA...CHARLES CITY...
CRESCO...DECORAH...DODGE CENTER...ELKADER...LA CROSSE...
NEW HAMPTON...OELWEIN...ONALASKA...OSAGE...PLATTEVILLE...
PRAIRIE DU CHIEN...ROCHESTER...RUSHFORD...VIROQUA...WABASHA...
WAUKON AND WINONA.

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 6:18 PM CDTSevere Thunderstorm WarningARXOlmsted57 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.